Vicious Vanco: Vancomycin-Induced Cutaneous Small-Vessel Vasculitis in a Patient With End-Stage Renal Disease

Read full text
Authors: Michelle Carrasquel, Khaleel Quasem, Taylor Patterson, Eglal Samir, Chris Farnum
Cited by: 1
References: 10

Abstract

Vancomycin is a first-line antibiotic used for severe gram-positive infections, but it may rarely trigger immune-mediated small-vessel vasculitis. We report a case of a 43-year-old man with end-stage renal disease on home hemodialysis who developed palpable purpuric skin lesions three days after starting vancomycin for L5-S1 discitis and osteomyelitis. Over the following days, the eruption progressed into symmetric, non-blanching purpuric plaques involving the upper and lower extremities by day 6 of therapy. Laboratory evaluation demonstrated progressive thrombocytopenia, an increase in eosinophil counts within the normal reference range, and elevated inflammatory markers, which declined after vancomycin cessation. Vancomycin was discontinued, and antimicrobial therapy was transitioned to daptomycin, resulting in rapid clinical improvement within 48 hours and near-complete resolution by day 12. This case emphasizes the importance of early recognition of vancomycin-induced leukocytoclastic vasculitis, particularly in patients with renal impairment who may experience an accelerated onset. Prompt discontinuation of the offending agent typically results in rapid recovery without the need for systemic corticosteroids.

Fields of Study & Subjects

Antimicrobial Resistance in Staphylococcus Streptococcal Infections and Treatments Vasculitis and related conditions

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101537–e101537
Publication date
14 January 2026
Language
EN